International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 591382 | 12 pages | https://doi.org/10.1155/2009/591382

Some Monotonicity Results for the Ratio of Two-Parameter Symmetric Homogeneous Functions

Academic Editor: Feng Qi
Received31 Aug 2009
Accepted27 Nov 2009
Published30 Dec 2009

Abstract

Applying well properties of homogeneous functions, some monotonicity results for the ratio of two-parameter symmetric homogeneous functions are presented, which give an easier access to find two-parameter symmetric homogeneous means having ratio simple monotonicity properties proposed by L. Losonczi. As an application, a chain of inequalities of ratio of bivariate means is established.

1. Introduction

Let and be bivariate means. For what means and does the following inequality

hold true? where

Define that

where , , , and stand for arithmetic mean, Heronian mean, logarithmic mean, and exponential mean (identric mean) of two positive numbers and , respectively.

In 1988 Wang et al. [1] proved that for with the following inequalities of ratio of bivariate means

hold, with equalities if and only if. That same year, Chen et al. [2] presented second inequalities of ratio of bivariate means:

where the constant and both are best possible.

In 1994, Pearce et al. [3] proved that the function

is nondecreasing, provided that with . Here is the generalized logarithmic mean and is the Stolarsky mean of with parameters defined by

Also, . In a few years, Chen and Qi [47] also proved equivalent results.

In [8] the author has proven that inequality (1.1) is valid for power means of certain order, logarithmic, identric, and the Heronian mean of order . Neuman et al. [9] obtained inequalities of the form (1.1) for the Stolarsky, Gini, Schwab-Borchardt, and the lemniscatic means.

Recently Chen [10, 11] established a more general result than Pearce and Pečarić’s: let be fixed positive numbers with and let be real numbers. Then the function

is increasing with both and according to (1.2). Soon after, Losonczi studied four monotonicity properties of the ratio

in the parameters and completely solve the comparison problem

for this ratio [12]. This generalizes Chen's result. Also, an open problem was proposed by the author.

Let be a two-parameter, symmetric, and homogeneous mean defined for positive variables and let us form the ratio

For what means has this ratio simple monotonicity properties?

The more general form of two-parameter, symmetric, and homogeneous means is the so-called two-parameter homogenous functions first introduced by Yang [13]. For conveniences, we record it as follows.

Definition 1.1Assume that : is -order homogeneous, and continuous and exists first partial derivatives and , .
If for with and for all , then define that
where andand denote first-order partial derivative for first and second variables of respectively.
If for all , then define further
Since is a homogeneous function, is also one and called a homogeneous function with parameters and , and simply denoted by sometimes.

The aim of this paper is to investigate the monotonicity of the ratio defined by

and presents four types of monotonicity of in the parameters and , which give an easier access to find two-parameter symmetric homogeneous means having ratio simple monotonicity properties mentioned by Losonczi [12].

2. Properties and Lemmas

Before formulating our main results, let us recall the properties and lemmas of two-parameter homogeneous functions.

Property 2.1is symmetric with respect to , that is,

Property 2.2If is symmetric with respect to and , then where .

Property 2.3 (see [14, ()]) If is continuous on or , then where is defined by (1.13).

It is worth mentioning that the following function

is well behaved, whose properties as useful lemmas read as follows.

Lemma 2.4 (see [14, (), (), (), ()]) Suppose that is a symmetric, -order homogenous and three-time differentiable function. Then where .

Remark 2.5If , then can be extended continuously by defining , with the result that is also three times derivable at . Particularly, . Thus (2.6) can be written as

Lemma 2.6 (see [14, Lemma 3, 4]) Suppose that is an -order homogenous and three times differentiable function. Then where , is defined by (1.13).

Remark 2.7Comparing (1.13) with (2.10), we see that . Thus (2.3) can be written as

Based on properties and lemmas above, the author has investigated the monotonicity and log-convexity of two-parameter homogeneous functions and obtained a series of valuable results in [13, 14], which yield some new and interesting inequalities for means. Recently, two results on monotonicity and log-convexity of a four-parameter homogeneous containing Stolarsky mean and Gini mean have been presented in [15].

In the processes of proofs on [1315], two decision functions play an important role, which

In next section we will encounter other two key decision functions defined by

where , Combining (2.11), (2.12) with (2.15), (2.16) we have the following relations:

where

Moreover, it is easy to verify that and both are zero-order homogeneous functions due to homogeneity of , and thus,

3. Main Results and Proofs

Next let us consider the monotonicities of ratio of two-parameter homogeneous functions defined by (1.15). In what follows, we always assume .

Theorem 3.1 (first monotonicity property) Suppose that is a symmetric, homogenous, and two time-differentiable function; is strictly increasing (decreasing) with ; (1.2) is satisfied. Then is strictly increasing (decreasing) in either or unless .

ProofSince is symmetric with respect to and , it only needs to prove the log-convexity of in parameter .
Direct partial derivative calculation for (2.13) leads to
From (1.15), we have Since is strictly increasing (decreasing) with and by (2.7), (2.17), and assumption (1.2), we have always It follows that
This proof is completed.

The next monotonicity result is a direct corollary of Theorem 3.1 actually.

Theorem 3.2 (second monotonicity property) The conditions are the same as those of Theorem 3.1. Then for fixed , the function is strictly increasing (decreasing) with unless .

ProofUnder the same conditions as Theorem 3.1, the function is strictly increasing (decreasing) in either or . Hence for with , we have which indicates that the function is strictly increasing (decreasing) with .
The proof ends.

To investigate the third and fourth monotonicity properties, we need a useful lemma.

Lemma 3.3 Let be odd and continuous on . Then is always true for arbitrary .

ProofBy the additivity of definite integral we have According to the property of definite integral of odd functions, our required result is obtain immediately.
This lemma is proved.

Theorem 3.4 (third monotonicity property) Suppose that is a symmetric, homogenous, and three-time differentiable function; is strictly increasing (decreasing) with ; (1.2) is satisfied. Then for fixed , the function is(1)strictly decreasing (increasing) with on and increasing (decreasing) with on if unless ;(2)strictly increasing (decreasing) with on and decreasing (increasing) with on if unless .

ProofBy (2.13), can be expressed in integral form as where . Direct partial derivative calculation leads to which can be spiltted into a sum of two integrals: Substituting in the first integral above yields where . Hence
From (1.15), we have
Since is strictly increasing (decreasing) with , by (2.18) and (1.2), we have always It follows from that is positive (negative) if , zero if , and negative (positive) if . However, and hence
This completes the proof.

Theorem 3.5 (fourth monotonicity property) The conditions are the same as those of Theorem 3.1. Then for fixed , the function is strictly increasing (decreasing) with if and decreasing (increasing) if .

ProofBy (2.13), can be expressed in integral form as A partial derivative calculation yields
() In the case of (2.7) implies that is odd and makes use of Lemma 3.3 and (3.18) can be written as
and then Since strictly increasing (decreasing) with and by assumption (1.2), so (3.3) is true, which indicates that . It follows that This shows that is strictly increasing (decreasing) with if and decreasing (increasing) if .
() In the case of . Similarly, by (3.18), (2.7), (1.2), and (3.3) we have

Combining two cases above, the proof is accomplished.

4. Applications

As applications of main results in this paper, next let us prove the monotonicity of ratio of Stolarsky means. We will see that the methods provided by this paper are simple and effective.

It is easy to verify that the two-parameter logarithmic mean is just Stolarsky mean, that is, . Consequently, the monotonicities of ratio of Stolarsky means depend on the monotonicities of and defined by (2.15) and (2.16).

Some simple calculations yield

Making use of the well-known inequalities () and ( ) [16], we see that if and if .

Applying our main results, we can obtain all theorems involving monotonicity of ratio of Stolarsky means in Section  2 of [12]. Here we have no longer list.

Lastly, as concrete applications of the monotonicity of ratio of Stolarsky means, we now show a refined chain of inequalities of ratio of means involving logarithmic mean, exponential mean (identric mean), arithmetic mean, geometric mean, and Heronian mean, which is a generalization of inequalities in [14, (5.5)] and contains (1.4).

For convenience of statement in the following theorem, corresponding to (1.3) let us define further that

where ,,, and stand for arithmetic mean, Heronian mean, logarithmic mean, and exponential mean (identric mean) of two positive numbers and , respectively.

Theorem 4.1 Suppose that satisfy assumption (1.2). Then the following inequalities hold, with equalities if and only if .

ProofBy the third monotonicity property, we see that is strictly decreasing in on . Put in and by some calculations, the chain of inequalities (4.3) is derived immediately, with equalities if and only if because the monotonicity of is strict.
The proof is finished.

References

  1. W. L. Wang, G. X. Li, and J. Chen, “Inequalities involving ratios of means,” Journal of Chengdu University of Science and Technology, no. 6, pp. 83–88, 1988. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  2. J. Chen and Zh. Wang, “The Heron mean and the power mean inequalities,” Hunan Bulletin of Mathematics, no. 2, pp. 15–16, 1988 (Chinese). View at: Google Scholar
  3. C. E. M. Pearce and J. Pečarić, “On the ratio of logarithmic means,” Österreichische Akademie der Wissenschaften. Mathematisch-Naturwissenschaftliche Klasse, vol. 131, pp. 39–44, 1994. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  4. Ch.-P. Chen and F. Qi, “Monotonicity properties for generalized logarithmic means,” The Australian Journal of Mathematical Analysis and Applications, vol. 1, no. 2, article 2, 2004. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  5. F. Qi, S.-X. Chen, and Ch.-P. Chen, “Monotonicity of ratio between the generalized logarithmic means,” Mathematical Inequalities & Applications, vol. 10, no. 3, pp. 559–564, 2007. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. F. Qi and S.-X. Chen, “Complete monotonicity of the logarithmic mean,” Mathematical Inequalities & Applications, vol. 10, no. 4, pp. 799–804, 2007. View at: Google Scholar | MathSciNet
  7. Ch.-P. Chen, “The monotonicity of the ratio between generalized logarithmic means,” Journal of Mathematical Analysis and Applications, vol. 345, no. 1, pp. 86–89, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. K. Guan and H. Zhu, “The generalized Heronian mean and its inequalities,” Univerzitet u Beogradu. Publikacije Elektrotehničkog Fakulteta. Serija Matematika, vol. 17, pp. 60–75, 2006. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  9. E. Neuman and J. Sándor, “Inequalities for the ratios of certain bivariate means,” Journal of Mathematical Inequalities, vol. 2, no. 3, pp. 383–396, 2008. View at: Google Scholar | MathSciNet
  10. Ch.-P. Chen, “Stolarsky and Gini means,” Research Group in Mathematical Inequalities and Applications, vol. 11, no. 4, article 11, 2008. View at: Google Scholar
  11. Ch.-P. Chen, “The monotonicity of the ratio between Stolarsky means,” Research Group in Mathematical Inequalities and Applications, vol. 11, no. 4, article 15, 2008. View at: Google Scholar
  12. L. Losonczi, “Ratio of Stolarsky means: monotonicity and comparison,” Publicationes Mathematicae Debrecen, vol. 75, no. 1-2, p. 18, 2009. View at: Google Scholar
  13. Z.-H. Yang, “On the homogeneous functions with two parameters and its monotonicity,” Journal of Inequalities in Pure and Applied Mathematics, vol. 6, no. 4, article 101, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  14. Z.-H. Yang, “On the log-convexity of two-parameter homogeneous functions,” Mathematical Inequalities & Applications, vol. 10, no. 3, pp. 499–516, 2007. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  15. Z.-H. Yang, “On the monotonicity and log-convexity of a four-parameter homogeneous mean,” Journal of Inequalities and Applications, vol. 2008, Article ID 149286, 12 pages, 2008. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  16. B. C. Carlson, “The logarithmic mean,” The American Mathematical Monthly, vol. 79, pp. 615–618, 1972. View at: Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2009 Zhen-Hang Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

498 Views | 447 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.